Illinois, 2020

Flash Flood in Illinois, June 22, 2020

June 22, 2020 · NWS LSX · 1 event in 1 county or zone

Showers and storms developed ahead of a cold front. Some of the storms produced very heavy rainfall that caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Showers and storms developed ahead of a cold front. Some of the storms produced very heavy rainfall that caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 22, 1:44 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 22, 1:44 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
244 PM CDT Mon Jun 22 2020

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 233 PM CDT Mon Jun 22 2020

Showers and thunderstorms have focused along a south/southwest to
north/northeast axis of surface convergence. This axis should
slowly move eastward over the next several hours. However, the
synoptic cold front around 0000 UTC will likely be near a
KCOU>>KUIN line. This front likely will attempt to become the main
focus for storms during the late evening into the early overnight
hours. However, it likely will enter an environment at least
partially worked over by ongoing thunderstorms. Therefore, these
storms should weaken as they continue southeastward along the cold
front. Some of the storms through early evening may be strong to
severe, with damaging winds and large hail the main threats. The
coverage of storms along this front should also lessen tonight as
low-level convergence weakens and stronger forcing for mid/upper
level ascent slides eastward out of the area. The front should
exit the southeastern CWA around 0900 UTC give or take a couple of
hours. Behind the front, cooler and more stable air will
infiltrate the region cutting off any chances of showers or
storms.

Mostly dry weather is favored on Tuesday, but did add the mention of
isolated showers as a weak secondary cold front slides through the
area beneath cyclonic flow aloft. Left thunder mention out as the
instability tomorrow afternoon as model soundings suggest updrafts
will be capped by a strong temperature inversion between 775 and 675
hPa. The vast majority of the area though should stay dry and
even the isolated shower activity likely would be light in
nature. Therefore, the main thing people will notice for Tuesday
will be the cooler and less humid airmass now in place over the
mid-Mississippi Valley. Look for high temperatures to range from
the upper 70s to low 80s across the area, or about 5 degrees below
normal for the date.

Decreasing cloudiness is expected Tuesday night as the diurnal
cumulus dissipates by early evening. A mostly clear and
seasonably cool night should be in store with forecast lows in the
upper 50s to low 60s.

Gosselin

.LONG TERM...  (Wednesday through Next Monday)
Issued at 233 PM CDT Mon Jun 22 2020

(Wednesday - Thursday)

Not much change in the upper air pattern for the middle of the work
week as a closed mid/upper level low remains quasi-stationary over
the Great Lakes. Seasonably cool and mostly dry conditions with low
humidity should remain in place across our region as a result. An
isolated shower or weak thunderstorm may be possible during the heat
of each day, but by and large it looks dry. Temperatures likely will
also moderate slightly each day as the airmass slowly modifies. By
Thursday, highs in the mid to upper 80s are forecast for much of
the area.

(Thursday Night - Next Monday)

A more active regime still looks possible toward the end of the
work week and into next weekend as both the GEFS/EPS depict
midlevel flow that becomes more zonal. At the surface, a warm
front is forecast to slowly progress through the area Thursday
night into Friday. This feature could help provide the focus for
shower and thunderstorm development as a shortwave trough moves
out of the south-central Plains. This warm front likely will make
it north of the area by late Friday, before attempting to move
southward as a cold front as another shortwave embedded within
zonal flow aloft moves across. Uncertainty with the evolution of
this frontal boundary this weekend is high and will have a big
impact on sensible weather (precipitation chances and
temperatures). Maintained PoPs slightly above climatology given
these uncertainties for this period with a slight focus on the
afternoon/evening hours each day. Temperatures should be above
normal day and night, but specific highs especially are difficult
due to the uncertainty with the frontal placement and its impacts
to clouds and precipitation chances. For now, have generally upper
80s to low 90s each day with lows in the upper 60s to mid 70s.
These values would be about 5 degrees above normal. Humidity
should also be on the increase beginning on Friday so peak heat
index values may approach 100 degrees.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1228 PM CDT Mon Jun 22 2020

Thunderstorm coverage is expected to increase over the next few
hours, peaking between 2100 and 0000 UTC. Maintained a TEMPO group
in at KUIN and the metro terminals as these airports have a better
chance at seeing storms. Heavy downpours reducing visibility,
gusty winds, and small hail are threats for any storm directly
impacting an airport through early this evening. The threat for
storms should end late this evening behind a cold front. Expect
dry weather with VFR conditions with northwest winds around 10
knots.

SPECIFICS FOR KSTL:

Thunderstorms are expected to develop this afternoon in and around
the terminal, with the best chances roughly between 2000 and 0100
UTC. Still looks likely that at least a storm directly impacts the
terminal so maintained a TEMPO group. Any storm that does hit KSTL
will be capable of heavy downpours with reduced visibility, gusty
winds, and small hail. The threat for storms should subside by
late this evening behind a cold frontal passage. Dry/VFR
conditions are favored thereafter along with a northwest wind
around 10 knots.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 22, 1:51 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
251 PM CDT Mon Jun 22 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-232000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
251 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across the area through early this evening.
Some of the storms may be strong to severe with damaging winds and
large hail the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms across parts of the area
Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or hail to the
National Weather Service.

Gosselin

In the hours before

Local storm report, Jun 22, 1:28 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
228 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             3 E CURRYVILLE          39.36N 91.30W
06/22/2020  E0.25 INCH       PIKE               MO   PUBLIC

&&
Local storm report, Jun 22, 1:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       TRUXTON                 39.00N 91.24W
06/22/2020  M0.70 INCH       LINCOLN            MO   PUBLIC

0215 PM     HEAVY RAIN       1 S TRUXTON             38.99N 91.24W
06/22/2020  E1.50 INCH       LINCOLN            MO   PUBLIC

&&
Local storm report, Jun 22, 2:03 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
303 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 NNW BOWLING GREEN     39.40N 91.25W
06/22/2020  M0.50 INCH       PIKE               MO   LAW ENFORCEMENT

            5-10 MINUTES OF HAIL.

&&
Local storm report, Jun 22, 2:38 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       4 WSW VERSAILLES        39.85N 90.72W
06/22/2020  M1.50 INCH       BROWN              IL   TRAINED SPOTTER

            FELL IN HALF AN HOUR.

&&

MAB

The radar

The Lincoln radar (KILX), 76 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
June 22, 4:00 PM CST to 9:00 PM CST
Where
Montgomery County, 6.96 mi NNW of Farmersville to 2.5 mi SW of Waggoner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.523, -89.701

Up to 4 inches of rain fell in a short amount of time causing flash flooding. Numerous roads in the Farmersville and Waggoner areas. Macoupin Creek is out of its banks in Farmersville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905225.